Thunderstorm Wind, Dawes
- When
- September 16, 8:47 AM MST
- Where
- Dawes County, 0.69 mi S of (Cdr)chadron Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.830, -103.100
ASOS station at Chadron Chadron Airport.
Two lines of strong thunderstorms developed over southeast Wyoming in the morning of September 16th, with another line developing and strengthening during the middle of the afternoon. These storms moved east and briefly became severe and produced winds gusts over 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Two lines of strong thunderstorms developed over southeast Wyoming in the morning of September 16th, with another line developing and strengthening during the middle of the afternoon. These storms moved east and briefly became severe and produced winds gusts over 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 16, 4:55 AM MST, 3 hours 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 555 AM MDT Tue Sep 16 2025 .KEY MESSAGES... - Another cold front and potent Pacific storm system will push across Wyoming Tuesday and Wednesday, resulting in cooler temperatures, scattered thunderstorms, and more widespread rainfall through the end of the week. - Temperatures are expected to warm Thursday through the weekend with some minor chances for precipitation during this time. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 310 AM MDT Tue Sep 16 2025 Unsettled and active weather expected through Wednesday, but also quite a bit of uncertainty remains with forecast precipitation amounts and precip coverage. Pacific upper level trough, which is currently slowly moving into western Wyoming early this morning, is forecast to drift eastward over eastern Wyoming and western Nebraska over the next 24 to 36 hours. Yes, it is expected to take that long for the system to cross the Continental Divide...setting up a prolonged periods of cloudy skies, periods of rain, and a good chance for thunderstorms this afternoon and into this evening. For today, as the upper level trough slowly moves east, a potent disturbance is expected to track east and then northeast around the base of the trough with substantial upper level diffluence at jet stream level and some low level convergence along the passing cold front. With a pretty dynamic environment today, expect multiple lines of thunderstorms to develop...with even some developing in the morning hours based on most high res CAM guidance. I-25 corridor may have a bit of a lull and could be the last area to see thunderstorm development today as the disturbance aloft will takes it's sweet time moving northeast over the Front Range later today. Everywhere else could see several lines of thunderstorms pushing across the area with gusty winds and some hail. The most favorable area for severe weather will be where high boundary layer instability and forcing are colocated...which at this time appears to be the southern and central Nebraska panhandle. Agree with Slight Risk area proposed by SPC. Large hail, strong damaging winds, and heavy rainfall are the most likely hazards today. However, can't rule out an isolated tornado or two for Cheyenne County & Morrill County and vicinity through the day today. High res guidance shows decent 0-1km helicity in this region with sufficient veering winds in the lowest levels of the boundary layer. This shows up well in the Sidney hodograph, so will need to monitor this area through this afternoon. Given the time of the year, won't messaging this threat too aggressively at this time. What happens after this evening in terms of precip coverage and evolution with the upper level system is resulting in lower than average confidence tonight and Wednesday. Synoptic models favor the upper level trough closing off and forming a midlevel low across far northeast Colorado and southern Nebraska by late tonight. High resolution guidance is struggling with the placement and evolution of this system, and therefore struggling with precip coverage, rainfall rates, and thunderstorm coverage. The ECMWF continues to be the most aggressive, showing a 575 closed low forming across far northeast Colorado on Wednesday with plentiful wrap-around moisture on the back side of the low into most of southeast Wyoming and western Nebraska. The GFS and Canadian are similar, but a bit further north with the placement of the developing low. The NAM and several of the high res models (including the HRRR) show the upper level low forming well to the north into the Dakotas...leaving most of the forecast area in the drier westerly flow south of the center of the upper level low. Therefore, not totally confident about the precip forecast and especially the rainfall amounts/rainfall rates with this storm system through Thursday. For now, kept the previous forecast and blended with the grand ensemble 25th to 75th percentile spread. Wednesday still looks like the coolest day with highs possibly not reaching the low 60s for portions of southeast Wyoming. Another round of snow is likely above 9500 feet as 700mb temperatures lower to 1c to 3c late Tuesday and through Wednesday. Snowlevel do not appear as low as yesterday, but expect dynamic cooling to be a factor behind the main storm system through Wednesday. Can't rule out the I-80 Summit seeing their first snow flakes of the season, but no accumulation is expected at this time. Although some thunder is expected on Wednesday, it will be far more stable and much cooler. Lows Wednesday night will drop into the 30s to mid 40s for most of southeast Wyoming...with upper 20s to mid 30s for the mountains. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 325 AM MDT Tue Sep 16 2025 Towards the end of the work week, a stagnant upper-level low will slowly spin over the north central part of the country, impacting the CWA with minor precipitation chances. By Thursday, this low will start pushing its way eastward, leaving precipitation from this system lingering over the CWA. Instability across the area will be weak, suggesting stratiform-like precipitation with perhaps a few embedded rumbles of thunder. With the upper-level low slowly beginning to move out, Thursday will also mark the start of a warm up as warmer 700 mb temperatures are ushered in. High temperatures on Thursday will be about 5 degrees warmer than Wednesday, with highs in the 60s and low 70s. Temperatures will continue warming into the day Friday, with mostly sunny skies helping facilitate highs in the 70s across most of the CWA. Heading into the weekend, warming continues with high temperatures on both Saturday and Sunday making it into the 70s and 80s. A weak shortwave will make its way across the northern tier of the country over the weekend, potentially providing enough lift and a bit of moisture for showers and thunderstorms to develop. Any storms that do develop look to be mainly confined to the high terrain with minimal impacts. Aside from precipitation chances over the weekend, another weak disturbance moving directly across the CWA could potentially spark some strong to marginally high winds Sunday afternoon. 700 mb winds over the usual southeast Wyoming wind prones will reach 50 kts with decent subsidence. Gradients are elevated which will lead to the increase in wind speeds, but continued model runs will be needed to assess whether or not high winds will be possible. Despite this, a windy day is still expected on Sunday. Headed into the beginning of the work week, weak ridging/zonal flow will lead to a mild and dry pattern. Mostly sunny skies and above average temperatures can be expected for Monday and Tuesday. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 555 AM MDT Tue Sep 16 2025 Active weather expected for Aviation interests across the region today and into tonight. A potent slow-moving Pacific storm will track across Wyoming and redevelop near the Wyoming/Nebraska/Colorado triple point late tonight. Several bands of showers and thunderstorms are expected this afternoon and possibly lingering through tonight. Some patchy fog and low CIGS are expected after 06z Wednesday. HAZARDS/WEATHER TRENDS: Expect VFR conditions to prevail until 06z tonight for portions of the eastern high plains. From now (12z) until 21z, Scattered showers and isolated thunderstorms will impact KRWL and most of the western Nebraska terminals. These showers have a history of producing brief MVFR VIS as they move northeast. After 21z, thunderstorms are expected to quickly develop as an upper level disturbance tracks east and northeast across the area, resulting in numerous showers and thunderstorms, some severe, across far southeast Wyoming and western Nebraska. Frequent lightning, very heavy rainfall, hail, and strong gusty winds are possible...especially for KCYS, KSNY, and KAIA. Added PROB30 groups for the most likely timing. Otherwise, models are showing a good chance (40%-60%) for some fog and LIFR CIGS for all western Nebraska terminals and KCYS after 06z this evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...SF AVIATION...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 AM MDT Tue Sep 16 2025 NEZ002-095-096-WYZ101>119-170945- Dawes County-Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 337 AM MDT Tue Sep 16 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Another Pacific system will impact the region today through Thursday, bringing much cooler temperatures and widespread showers and scattered thunderstorms. Rain will change to snow above elevations of 9500 feet in central and southeast Wyoming. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Periods of rain showers, isolated thunderstorms, and cooler temperatures will continue through Thursday. A slow warming trend is forecast for the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ003-019>021-054-055-170945- Box Butte County-Scotts Bluff County-Banner County-Morrill County- Kimball County-Cheyenne County- 337 AM MDT Tue Sep 16 2025 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT There is a marginal to slight risk for severe thunderstorms today and into tonight. Multiple lines of thunderstorms will impact western Nebraska, possibly starting in the morning hours. In the afternoon, these thunderstorms may become severe and contain large hail, strong gusty winds, and very heavy rainfall. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Periods of rain showers, isolated thunderstorms, and cooler temperatures will continue through Thursday. A slow warming trend is forecast for the weekend. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service or law enforcement.
Special Weather Statement
National Weather Service Cheyenne WY
823 AM MDT Tue Sep 16 2025
WYZ110-114-115-161515-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
823 AM MDT Tue Sep 16 2025
...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND SOUTHWESTERN
ALBANY COUNTIES THROUGH 915 AM MDT...
At 823 AM MDT, Doppler radar was tracking gusty showers along a line
extending from near Rock River to North Fork Campground. Movement was
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Deep Creek Campground, Arlington, McFadden, and Wild Horse Ranch.
This includes Interstate 80 in Wyoming between mile markers 269 and
302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 10562 4124 10585 4147 10636 4173 10618
TIME...MOT...LOC 1423Z 231DEG 15KT 4169 10588 4137 10615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
933 AM MDT Tue Sep 16 2025
NEZ002-161615-
Dawes NE-
933 AM MDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAWES COUNTY THROUGH
1015 AM MDT...
At 933 AM MDT, Doppler radar was tracking a strong thunderstorm near
Roberts Trailhead Campground, or 13 miles southwest of Chadron,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chadron, Crawford, Whitney, Chadron Municipal Airport, Roberts
Trailhead Campground, Chadron State Park, Whitney Lake, Red Cloud
Campground, Fort Robinson State Park, Dawes County Fairgrounds, and
Chadron State Park Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4251 10317 4268 10347 4294 10336 4292 10302
4266 10277
TIME...MOT...LOC 1533Z 205DEG 19KT 4270 10321
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NatoliThe Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
ASOS station at Chadron Chadron Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289375.